Texas, 2016High Wind in Texas, March 18 to 19, 2016
March 18 to 19, 2016 · NWS MAF · 1 event in 1 county or zone
A cold front resulted in strong northeast gap winds through Guadalupe Pass.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front resulted in strong northeast gap winds through Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 10:02 PM MST, 49 minutes earlier.
Area forecast discussion, Mar 18, 10:02 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1202 AM CDT SAT MAR 19 2016
.DISCUSSION...
See 06Z Aviation Discussion below.
&&
.AVIATION...
The last 24 hours has seen a significantly drier postfrontal AMS
move into West Texas and Southeast New Mexico, w/pressure
gradients yet to relax. This should occur over the next 6 hrs or
so, w/sfc flow veering to east. Buffer soundings flirt w/MVFR cigs
trying to develop over the eastern terminals over the next few
hours, but this will be brief...if at all. No redevelopment is
anticipated near the end of the forecast period.
&&
PREV DISCUSSION... /issued 235 PM CDT FRI MAR 18 2016/
A cold front moved through the Permian Basin this morning and is
currently located near I-10. Much drier air is moving in behind
the front, but ahead of it dewpoints are in the upper 50s to lower
60s with temps in the 80s. This unstable air along the Rio Grande
could cause isolated thunderstorms to develop with 0-6km shear
high enough to allow some to become severe. The greatest severe
threat will be east of our CWA though one or two severe
thunderstorms will be possible in Terrell and eastern Brewster
counties.
Low clouds and cold air advection behind the cold front will
remind us winter has not gone completely with low temps tonight
and tomorrow night in most areas dropping well into the 30s, and
even below freezing in a few locations. High pressure building
south will also increase the pressure gradient across the
Guadalupe Mountains causing strong winds at Guadalupe Pass
tonight into early Saturday.
Once we get past a chilly weekend the forecast turns decidedly
warmer early next week as zonal flow sends temperatures soaring
into the 80s next Tuesday and Wednesday. The major weather concern
at that time will be critical fire weather conditions developing
most likely in southeastern New Mexico and the northwestern
Permian Basin, but also potentially across much of the area if dry
air can push far enough east. A deep upper level trough will move
east out of the Rockies on Thursday bringing another cold front
and a cool end to our week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 34 57 34 / 20 10 0 0
Carlsbad 70 34 56 35 / 0 0 0 0
Dryden 79 46 59 42 / 20 30 0 0
Fort Stockton 77 36 52 37 / 10 10 0 0
Guadalupe Pass 73 31 50 31 / 0 0 0 0
Hobbs 63 29 52 32 / 10 0 0 0
Marfa 78 35 55 28 / 0 0 0 0
Midland Intl Airport 69 33 56 32 / 10 10 0 0
Odessa 69 33 56 34 / 10 10 0 0
Wink 73 36 60 36 / 10 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until 10 AM CDT /9 AM MDT/ Saturday for
Guadalupe Mountains.
&&
44/80/44Hazardous weather outlook, Mar 18, 6:56 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT FRI MAR 18 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
856 PM CDT FRI MAR 18 2016 /756 PM MDT FRI MAR 18 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TONIGHT
STRONG GAP WINDS BEHIND A COLD FRONT IS EXPECTED THROUGH
GUADALUPE PASS OF WEST TEXAS TONIGHT. A HIGH WIND WARNING IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG GAP WINDS WILL CONTINUE THROUGH EARLY SATURDAY MORNING
THROUGH THE GUADALUPE PASS.
FREEZING TEMPERATURES ARE EXPECTED SATURDAY AND SUNDAY MORNING
OVER THE HIGHER TERRAIN.
DRY AND BREEZY CONDITIONS COULD RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN
BASIN TUESDAY AND WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 18, 10:51 PM MST to March 19, 2:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
Northeast winds of 40 mph or more occurred in Guadalupe Pass for four hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 18 to 19, 2016$5.5 million · 1.75 in hail · 42 events
- Hail and Damaging Winds in Texas, March 18, 2016$500,000 · 2.25 in hail · 32 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 18 to 19, 201668 kt wind · 23 events
- Hail in Louisiana, March 18, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 18 to 19, 201658 kt wind · 6 events
- Flash Flood and Hail in Texas, March 18, 20161.5 in hail · 3 events
- Hail in Oklahoma, March 18, 20161 in hail · 2 events
- Hail in Oklahoma, March 18, 20160.75 in hail · 2 events
- Hail in Texas, March 18, 20161.75 in hail · 2 events
- Hail in Arkansas, March 18, 20160.75 in hail · 2 events
- Hail in Texas, March 18, 20161 in hail · 2 events
- Hail in Oklahoma, March 18, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616742.